Benadryl - Is it the answer?
Jill Edwards Says...
You are quite right to be concerned. Benadryl is a drug often used to help people to sleep and being unable to sleep is one of the common problems that people experience when they are sobering up. It is difficult to stop drinking if it has been a long time habit and your husband could probably do with some support or counselling to see if he is having severe withdrawals from alcohol, or if there are past problems, emotional dilemnas and so on which are making it hard for his sobriety to stick. Most people do better with some support at this difficult time.
Unfortunately, Benadryl does not provide the real answer. It is addictive in the sense that after a while the effect wears off and you need more of the substance. There are also withdrawal systems and much later on it seems to affect other organs in the body and do damage. I suggest that the two of you look it up on the internet and hear other people who are trying to come off it complaining of the effects.
The important thing is to come off it slowly, really slowly, more slowly than even the doctor says. Your husband is vulnerable to going back to drinking, so this is a time when you should be looking for more support for his sobriety, more exercise, more of other enjoyable things, being active if at all possible and if you can getting some contact with a support group or individual counselling. You may find an association in your area that deals with prescription drug dependence.
I will see clients for telephone and e-mail counselling if you contact me on 01179393240. My website is at www.invitationtotalk.co.uk.
Page last updated Sep 05, 2012